Gabapentin Tolerance: How to Know It’s Happened and Next Steps

Gabapentin is not a narcotic, so many doctors started prescribing this medicine in place of opioids to try and slow down the opioid epidemic. Unfortunately, this resulted in people starting to abuse gabapentin.

In May 2018, Pain News Network released a story that addressed how gabapentin was found in numerous overdose deaths in the Appalachian states. These deaths were not all related to gabapentin alone, but it was in the person’s system when they experienced an overdose.

It is important to understand what this drug is and how it can affect the body. Getting the facts about tolerance and related information can help people to know when it is time to consider treatment.

ARE YOU STRUGGLING WITH ADDICTION AND SEEKING HELP? GET IN TOUCH WITH ONE OF OUR TREATMENT SPECIALISTS NOW.

ARE YOU STRUGGLING WITH ADDICTION AND SEEKING HELP? GET IN TOUCH WITH ONE OF OUR TREATMENT SPECIALISTS NOW.

How to Notice Gabapentin Tolerance

Gabapentin may be prescribed for nerve-related pain, seizures, or certain types of headaches. It is classified as an anticonvulsant drug. This medicine is available as a tablet, suspension, capsule, and solution.

It is not fully understood exactly how this drug works. For seizures, it is believed this drug may change the effects of calcium in the body. It may help to counteract low calcium levels or prevent them from occurring. Low calcium levels are a risk factor for seizures. When this drug is prescribed for postherpetic neuralgia pain, it appears to prevent the heightened pain sensitivity that happens with this condition.

Gabapentin Tolerance

People abuse this drug to experience a sense of calm, an improved mood, relaxation, euphoria, and improved sociability. Someone may take it on its own or mix it with opioids or alcohol. The effects become more dangerous when someone mixes gabapentin with another substance.

This drug is not a controlled substance; however, gabapentin abuse is becoming increasingly more common. In 2016, a small study was performed. Of the 323 patients in the study using gabapentin, 70 of them were using the drug without a prescription, according to information published by News Medical

This study further stated that of the people who took gabapentin without a prescription, 27 percent also took a muscle relaxant and an opioid, and 56 percent were taking an opioid.

When someone is using gabapentin, they may experience side effects. According to MedlinePlus, these may include:

  • Tiredness, drowsiness, weakness, or dizziness
  • Uncontrollable body part shaking
  • Unsteadiness
  • Issues with memory
  • Unusual thoughts
  • Vomiting, nausea, heartburn, or dry mouth
  • Headache
  • Blurry or double vision
  • Anxiety
  • Unwanted eye movements
  • Constipation or diarrhea
  • Increase in appetite
  • Joint or back pain
  • Flu-like symptoms
  • Weight gain
  • Extremity swelling
  • Ear pain
  • Itchy and red eyes

It is possible to develop tolerance to gabapentin, especially when someone is taking it long term. Those using this drug to get high may develop a tolerance faster since they might experiment with higher dosages to achieve the desired effects.

When someone takes this medication as prescribed, the risk of dependence and tolerance is low, according to Drugs.com. Those who develop a tolerance or dependence typically have a history of polysubstance abuse.

Once tolerance starts, it can be difficult to reduce it. This is because it is dangerous to quit gabapentin use cold turkey. The person should consider going to a substance abuse treatment facility so that they can wean off the drug under medical supervision. If they attempt to stop taking the drug on their own, relapse is likely.

What Can Be Done for Gabapentin Tolerance?

People who develop gabapentin tolerance should consider ending their use of the drug, especially if they are using it recreationally. However, it is important that a person never stops taking this drug cold turkey since doing so can cause seizures, according to the Mayo Clinic. People who taper off this drug reduce their risk of experiencing this effect.

The first step in dealing with tolerance to this drug is to safely detox. A supervising doctor will determine how quickly the taper progresses. In general, the higher the dose a person takes, the longer the tapering process will be. The person’s general health, other medications or drugs they are using, and how long they used gabapentin may also influence the taper period.

Once the person tapers and no longer uses gabapentin, cognitive behavioral therapy may be used to help them find recovery. This method will help people to identify the problems and behaviors that may have contributed to their addiction so they can address these, according to the National Institute on Drug Abuse.

This type of therapy may last for up to 90 days. However, it is generally recommended that people also work to create an aftercare program to help them maintain their sobriety on a long-term basis.

Ready to get help?

Let our treatment experts call you today.

Do You Need a Break?

Asking for help to stop taking this drug is a good idea once a person develops tolerance of it. In addition to seizures, other possible withdrawal symptoms might occur once someone stops using this medicine, according to research published in the American Journal of Health-System Pharmacy. These symptoms include:

  • Irritability
  • Agitation
  • Excessive sweating
  • Headache
  • Fever
  • Heart palpitations
  • Anxiety
  • Rapid heartbeat
  • Restlessness
  • Sensitivity to light
  • Disorientation or confusion
  • Hallucinations
  • Inability to move or catatonia

Withdrawal symptoms typically start 12 hours to 48 hours after someone takes their last dose of gabapentin. Light sensitivity, agitation, confusion, and anxiety are the symptoms that tend to last the longest. Research states that withdrawal lasts an average of seven to 10 days.

There are cases of people who overdosed on gabapentin. Single oral doses up to 49 grams have been said to cause an overdose in some people, according to Drugs.com. In these cases, people experienced double vision, drowsiness, diarrhea, slurred speech, and lethargy.

While overdose is usually not fatal, it is a medical emergency. Many cases have been successfully treated using hemodialysis. If someone is overdosing on this drug, it is important to call 911 so that they can receive emergency medical attention.

The risk of overdose is higher in those who are using gabapentin with other substances of abuse, such as opioids and alcohol. This is because these substances might enhance the effects of the gabapentin.

If a person experiences an overdose, they need addiction treatment. One study published in Drug and Alcohol Dependence looked at injection drug users and overdose risk. It was determined that the people who had overdosed in the past were at a higher risk for experiencing a subsequent fatal overdose.

Any person using gabapentin to get high should consider seeking treatment. Using this drug recreationally can pose several health risks. Stopping use as soon as possible, with medical assistance, can help people to mitigate long-term health risks.

Our addiction specialists are on-call 24/7, so call now at (855) 781-9939 to get connected to the help you need, or contact us online.